On a compactification of the homeomorphism group of the pseudo-arc
A continuum means a compact connected metric space. For a continuum X, H(X) denotes the space of all homeomorphisms of X with the compact-open topology. It is well known that H(X) is a completely metrizable, separable topological group. J. Kennedy  considered a compactification of H(X) and studied its properties when X has various types of homogeneity. In this paper we are concerned with the compactification $G_P$ of the homeomorphism group of the pseudo-arc P, which is obtained by the method of Kennedy. We prove that $G_P$ is homeomorphic to the Hilbert cube. This is an easy consequence of a combination of the results of , Corollary 2, and , Theorem 1, but here we give a direct proof. The author wishes to thank the referee for pointing out the above reference . We also prove that the remainder of H(P) in $G_P$ contains many Hilbert cubes. It is known that H(P) contains no nondegenerate continua ().
-  R. H. Bing, A homogeneous indecomposable plane continuum, Duke Math. J. 15 (1948), 729-742.
-  P. L. Bowers, Dense embeddings of nowhere locally compact separable metric spaces, Topology Appl. 26 (1987), 1-12.
-  M. Brown, Some applications of an approximation theorem for inverse limits, Proc. Amer. Math. Soc. 11 (1960), 478-483.
-  T. A. Chapman, Lectures on Hilbert Cube Manifolds, CBMS Regional Conf. Ser. in Math. 28, Amer. Math. Soc. Providence, R.I., 1975.
-  D. W. Curtis and R. M. Schori, Hyperspaces which characterize simple homotopy type, Gen. Topology Appl. 6 (1976), 153-165.
-  K. Kawamura, Span zero continua and the pseudo-arc, Tsukuba J. Math. 14 (1990), 327-341.
-  J. L. Kelley, Hyperspaces of a continuum, Trans. Amer. Math. Soc. 52 (1942), 22-36.
-  J. Kennedy, Compactifying the space of homeomorphisms, Colloq. Math. 56 (1988), 41-58.
-  J. Kennedy Phelps, Homogeneity and groups of homeomorphisms, Topology Proc. 6 (1981), 371-404.
-  W. Lewis, Pseudo-arc and connectedness in homeomorphism groups, Proc. Amer. Math. Soc. 87 (1983), 745-748.
-  S. B. Nadler, Hyperspaces of Sets, Marcel Dekker, 1978.
-  S. B. Nadler, Induced universal maps and some hyperspaces with fixed point property, Proc. Amer. Math. Soc. 100 (1987), 749-754.
-  M. Smith, Concerning the homeomorphisms of the pseudo-arc X as a subspace of C(X×X), Houston J. Math. 12 (1986), 431-440.
-  H. Toruńczyk, On CE-images of the Hilbert cube and the characterization of Q-manifolds, Fund. Math. 106 (1980), 31-40.